Two major classes of therapy-related acute myeloid leukemias (t-AML) and myelodysplastic syndromes (t-MDS) have been described following the use of conventional doses of alkylating agents and epipodophyllotoxins. They are characterized by distinct clinical presentations and chromosomal abnormalities. We report 2 cases of t-AML and 1 case of t-MDS in 3 out of 36 women who underwent high-dose chemotherapy and attempted ABMT for breast cancer. Two patients developed t-AML 4 and 8 months following the initiation of high-dose chemotherapy with or without ABMT. The third patient developed t-MDS 23 months following dose-intensive chemotherapy and ABMT. Cytogenetic studies of the marrow metaphase chromosomes from the two patients who developed t-AML, including FISH analysis in 1 patient, showed a t(9;11)(p22,q23) and abnormal chromosome 6 (ring chromosome). Neither patient had a preleukemic phase, Cytogenetic studies from the third patient who developed t-MDS showed abnormalities of chromosome 5 (-5) and a derivative of chromosome 17. The use of multiple chemotherapeutic agents in all 3 patients makes it difficult to attribute the development of these cases of t-MDS/t-AML to a single chemotherapeutic agent. The possible role of dose-intensive chemotherapy in the development of these secondary malignancies is discussed.
|Original language||English (US)|
|Number of pages||6|
|Journal||Bone Marrow Transplantation|
|State||Published - Jan 1 1995|
- Alkylating agents
- Breast cancer
ASJC Scopus subject areas